Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 126, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 12, 2008, 3:06 AM CDT for Plaquemines Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 3:06 AM CDT (08:06 UTC)
- Expired
- Sep 12, 2008, 3:30 AM CDT
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Plaquemines Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1024 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 120806
TORLIX
LAC075-120830-
/O.NEW.KLIX.TO.W.0126.080912T0806Z-080912T0830Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 330 AM CDT
* AT 302 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR POINTE A LA
HACHE...OR NEAR PORT SULPHUR...MOVING NORTHWEST AT 59 MPH.
* THE TORNADO WILL BE NEAR...
MYRTLE GROVE BY 315 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 2957 8998 2962 8997 2964 9000 2967 9001
2974 9006 2984 9006 2985 9004 2969 8978
2965 8971 2964 8971 2961 8967 2960 8966
2946 8977
TIME...MOT...LOC 0806Z 125DEG 51KT 2959 8981
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 11, 5:20 PM CDT, 9 hours 46 minutes earlier.
Area forecast discussion, Sep 11, 5:20 PM CDT, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
520 PM CDT THU SEP 11 2008
.UPDATE...
WIND ADVISORY EXPANDED BY 4 ZONES NORTH OF BTR BASED ON HURRICANE
CENTER WIND RADII WITH AFTERNOON PACKAGE. PRODUCTS ALREADY OUT.
&&
.PREV DISCUSSION... /ISSUED 332 PM CDT THU SEP 11 2008/
SYNOPSIS...
A COLD FRONT IS EXTENDS ACROSS THE CENTRAL US WITH A RIDGE AXIS
STRETCHING ACROSS THE NORTHERN GULF COAST. HURRICANE IKE IS
CURRENTLY MOVING THROUGH THE CENTRAL GULF.
SCATTERED SHOWERS AND THUNDERSTORMS ARE STARTING TO MOVE ACROSS
THE COASTAL PORTIONS OF SOUTHEASTERN LOUISIANA WITH A FEW ISOLATED
STORMS
SHORT TERM...
MAIN ISSUE IN THE SHORT TERM IS OBVIOUSLY HURRICANE IKE. THE RIDGE
AXIS HAS BEEN HOLDING STEADY OVER THE AREA AND SHOULD REMAIN IN
PLACE FORCING IKE TOWARD THE TEXAS COAST. REGARDLESS OF THE
LANDFALL LOCATION...HOWEVER...WE ARE STILL FORECAST TO FEEL FRINGE
EFFECTS FROM THE VERY LARGE STORM. THE MAIN CONCERN WILL
CONTINUE TO BE COASTAL FLOODING DUE TO STORM SURGE. BECAUSE IKE
HAS SUCH A LARGE WIND FIELD...TIDES OF UP 5 TO 7 FEET ABOVE NORMAL
WILL BE POSSIBLE WITHIN THE TROPICAL STORM WARNING AREA. WITHIN
THE TIDAL LAKES...WATER LEVELS MAY REACH 4 FEET HIGHER THAN
NORMAL. WATER LEVELS WILL REMAIN ELEVATED FOR A FEW DAYS...BUT
SHOULD START TO RECEDE SATURDAY AFTERNOON OR EVENING.
THOUGH THE STRONGEST WINDS IN THE LOCAL AREA WILL BE LIMITED TO
THE COASTAL WATERS OF THE GULF OF MEXICO...SOME OF THE
CONVECTION THAT MOVED THROUGH THE REGION EARLIER TODAY PRODUCED
TROPICAL STORM FORCE GUSTS AND THERE IS NO REASON TO BELIEVE THAT
CONVECTION OVERNIGHT AND INTO TOMORROW WILL BE ANY DIFFERENT.
THOUGH TROPICAL STORM FORCE GUSTS WILL BE POSSIBLE ACROSS MOST OF
THE AREA...SUSTAINED WINDS OF TROPICAL STORM FORCE SHOULD BE
LIMITED TO AREAS SOUTH OF LAKES PONTCHARTRAIN AND MAUREPAS.
LONG TERM...
AS IKE MOVES INTO TEXAS...IT IS FORECAST TO BE PICKED UP BY THE
COLD FRONT CURRENTLY DRAPED ACROSS THE CENTRAL CONUS. THIS COLD
FRONT SHOULD CONTINUE TO MOVE EASTWARD AND IS FORECAST TO MOVE
THROUGH THE LOCAL FORECAST AREA ON MONDAY.
CURRENT MODEL FORECASTS INDICATE THAT THIS FRONTAL BOUNDARY WILL
BE SHALLOW...AND THAT A SO-CALLED DIRTY RIDGE WILL BUILD IN BEHIND
THE FRONT. WHAT THIS MEANS FOR THE LOCAL AREA IS THAT EVEN BEHIND
THE FRONT...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.
AVIATION...
NUMBER ONE IMPACT WITH BE PREVAILING STRONG WINDS UP TO NEAR
TROPICAL STORM FORCE...MAINLY AT KMSY...AND GUSTS TO TROPICAL
STORM FORCE ELSEWHERE...MAINLY IN SQUALLS. COVERAGE OF SHRA
REMAINS ISOLATED...BUT AM EXPECTING THIS TO INCREASE TONIGHT INTO
FRIDAY AS THE AREA GETS IN THE OUTER NORTHEAST QUADRANT OF
HURRICANE IKE. HAVE NOT SEEN ANY LIGHTNING STRIKES ALL DAY...AND
AM EXPECTING ONLY ISOLATED TSRA THROUGH FRIDAY.
MARINE...
TROPICAL STORM FORCE WINDS WILL CONTINUE TO EXPAND ACROSS THE
MARINE AREA FROM SOUTHWEST TO NORTHEAST TONIGHT INTO FRIDAY.
WAVE HEIGHTS ARE RUNNING ABOUT 25 TO 30 FEET IN THE OUTER WATERS
AND AS HIGH AS 15 FEET IN WATERS ONLY 5 TO 10 MILES OFFSHORE. SEA
HEIGHTS MAY INCREASE A BIT MORE THROUGH FRIDAY MORNING BECAUSE OF
THE VERY LARGE WIND FIELD ASSOCIATED WITH HURRICANE IKE. TROPICAL
STORM CONDITIONS WILL REMAIN POSSIBLE OVER THE WESTERN WATERS
THROUGH SATURDAY MORNING...THEN IMPROVING CONDITIONS ARE EXPECTED
TO BRING WINDS AND SEAS BACK BELOW SMALL CRAFT CRITERIA SATURDAY
NIGHT OR SUNDAY AS IKE MOVES WELL INLAND.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 76 86 76 89 / 20 50 50 50
BTR 77 87 77 88 / 30 50 50 50
MSY 81 86 80 89 / 40 60 50 50
GPT 80 85 80 88 / 40 60 40 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WARNING FOR LAZ038-040-049-050-056>070.
WIND ADVISORY UNTIL 7 PM FRIDAY FOR LAZ034>037-046>048.
GM...TROPICAL STORM WARNING FOR GMZ530-550-555-570-575.
MS...WIND ADVISORY UNTIL 7 PM FRIDAY FOR MSZ068.
TROPICAL STORM WARNING FOR MSZ080>082.
&&Hazardous weather outlook, Sep 11, 4:43 PM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 443 PM CDT THU SEP 11 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-122145- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 443 PM CDT THU SEP 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT .TROPICAL HAZARDS... A TROPICAL STORM WARNING IS IN EFFECT FOR ALL COASTAL COUNTIES AND PARISHES FROM THE ALABAMA/MISSISSIPPI STATE LINE WESTWARD TO CAMERON LOUISIANA. THIS INCLUDES ALL COASTAL WATERS FOR THESE AREAS OUT 60 NM. TROPICAL STORM CONDITIONS WILL CONTINUE THROUGH FRIDAY. .COASTAL FLOODING... LARGE SWELLS WILL CONTINUE ON THE COAST OF MISSISSIPPI AND LOUISIANA TONIGHT. BEACH EROSION AND COASTAL FLOODING CAN BE EXPECTED OUTSIDE THE HURRICANE PROTECTION LEVEE SYSTEMS AS TIDES INCREASE TO 6 TO 8 FEET ABOVE NORMAL OVERNIGHT. ISOLATED TO SCATTERED TROPICAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE COASTAL WATERS AND ONSHORE THIS EVENING THROUGH FRIDAY. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. A WIND ADVISORY WILL BE IN EFFECT TONIGHT AND TOMORROW FOR THE BATON ROUGE AREA FOR SUSTAINED WINDS FROM 25 TO 30 MPH WITH GUSTS BETWEEN 40 AND 50 MPH...IN ASSOCIATION WITH THE OUTER BANDS OF HURRICANE IKE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRINGE EFFECT FROM HURRICANE IKE WILL CONTINUE TO AFFECT THE AREA FRIDAY. TROPICAL SHOWERS AND THUNDERSTORMS IN BANDS ARE EXPECTED TO MOVE ACROSS THE REGION DURING THIS TIME. SOME OF THESE BANDS WILL BE CAPABLE OF PRODUCING WATERSPOUTS OVER THE COASTAL WATERS. COASTAL FLOODING WILL CONTINUE TO BE AN ISSUE ALONG THE MISSISSIPPI AND LOUISIANA COASTS WHERE TIDES OF 4 TO 6 FEET ABOVE NORMAL ARE EXPECTED. HIGH TIDES ON FRIDAY WILL GENERALLY OCCUR DURING THE MORNING HOURS. WATERS WILL SLOWLY RECEDE STARTING LATE SATURDAY. THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE PERIOD SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND FIRST RESPONDERS NEAR COASTAL AREAS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR COASTAL FLOODING ISSUES TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Sep 12, 1:12 AM CDT, 1 hour 54 minutes before
LAZ049-050-057-058-120715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 112 AM CDT FRI SEP 12 2008 ...STRONG SHOWERS IN A FEEDER BAND MOVING NORTHWEST AFFECTING LIVINGSTON PARISH...ST. JOHN THE BAPTIST PARISH...ST. JAMES PARISH...ASCENSION PARISH... AT 110 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG SHOWERS WITHIN A FEEDER BAND 6 MILES NORTHWEST OF RESERVE...OR ABOUT 5 MILES NORTH OF GARYVILLE...MOVING NORTHWEST AT 50 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... WHITEHALL BY 120 AM... 6 MILES NORTHEAST OF PRAIRIEVILLE BY 135 AM... 7 MILES SOUTHWEST OF WALKER BY 140 AM... DENHAM SPRINGS BY 145 AM... THE PRIMARY THREAT FROM THIS BAND IS WIND GUSTS TO NEAR 60 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
Special weather statement, Sep 12, 1:49 AM CDT, 1 hour 17 minutes before
LAZ034>036-047-048-120745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 149 AM CDT FRI SEP 12 2008 ...STRONG SHOWERS WITHIN A FEEDER BAND MOVING NORTHWEST AFFECTING POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...WEST BATON ROUGE PARISH...WEST FELICIANA PARISH... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG SHOWERS WITHIN A FEEDER BAND NEAR OAK HILLS PLACE...OR ABOUT 2 MILES EAST OF OAK HILLS PLACE...MOVING NORTHWEST AT 50 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR... PORT ALLEN BY 155 AM... BATON ROUGE AIRPORT BY 200 AM... ERWINVILLE BY 210 AM... NEW ROADS BY 225 AM... MORGANZA BY 235 AM... BATCHELOR BY 240 AM... THE PRIMARY THREAT FROM THESE SHOWERS IS WIND GUSTS OF 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 12:49 AM CDT | Tornado Warning | LIX | Saint James, Saint John the Baptist | 26 min |
| Sep 12, 3:21 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 24 min |
| Sep 12, 4:05 AM CDT | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 25 min |
| Sep 12, 5:09 AM CDT | Tornado Warning | LIX | Jefferson | 36 min |
| Sep 12, 5:22 AM CDT | Tornado Warning | LIX | Saint Charles, Saint James | 15 min |
| Sep 12, 5:32 AM CDT | Tornado Warning | LIX | Saint John the Baptist | 28 min |
| Sep 12, 5:50 AM CDT | Tornado Warning | LIX | Ascension, Livingston | 25 min |
| Sep 12, 6:16 AM CDT | Tornado Warning | LIX | Plaquemines, Saint Bernard | 29 min |
| Sep 12, 6:49 AM CDT | Tornado Warning | LIX | Jefferson, Orleans | 13 min |
| Sep 12, 7:36 AM CDT | Inland Tropical Storm Warning | LIX | East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena, West Baton Rouge and 1 more | 15 hr |
| Sep 12, 8:23 AM CDT | Tornado Warning | LIX | Jefferson, Saint Charles | 37 min |
| Sep 12, 9:00 AM CDT | Hydrologic Warning | LIX | Ascension, Livingston | 33 hr |
| Sep 12, 9:31 AM CDT | River Flood Warning | LIX | Saint Tammany | 27 hr |
| Sep 12, 9:49 AM CDT | Tornado Warning | LIX | Orleans | 11 min |
| Sep 12, 10:48 AM CDT | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 12 min |
| Sep 12, 10:53 AM CDT | Tornado Warning | LIX | Washington | 22 min |
| Sep 12, 11:09 AM CDT | Tornado Warning | LIX | Tangipahoa | 36 min |
| Sep 12, 1:35 PM CDT | Flash Flood Warning | LIX | Plaquemines | 6 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.